Alert archive / Ohio / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 55, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 9, 2000, 7:25 PM EDT for Henry County, Ohio. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 9, 2000, 7:25 PM EDT (23:25 UTC)
- Expired
- May 9, 2000, 8:20 PM EDT
- In force
- 55 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Henry County, OH
The radar
The Northern Indiana radar (KIWX), 132 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:10 PM EDT | Hail 4.5 | Tontogany, OH | Hail as large as softballs and shaped at times like candy bars fell at Tontogany for approximately ten minutes. Damage was extensive with 160 of the 200 homes in the village sustaining damage. Most of the damage was from broken windows, but over 100 hundred |
| May 9, 8:18 PM EDT | Thunderstorm Wind 52 E | Countywide, OH | Thunderstorm winds were estimated at 60 mph. Many trees were downed in Rossford and Bowling Green. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:45 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 092326 SVRFWA OHC069-100020- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 725 PM EDT TUE MAY 9 2000 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HENRY COUNTY IN OHIO * UNTIL 820 PM EDT * AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 14 MILES SOUTH OF DEFIANCE...MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... HOLGATE HAMLER LIBERTY CENTER NAPOLEON 0NE INCH SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM! SEEK SHELTER IMMEDIATELY!, REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4117 8450 4103 8435 4144 8353 4164 8371 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:15 PM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, May 9, 3:15 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 215 PM EST TUE MAY 9 2000 MODELS ARE IN FAIRLY GOOD AGREEMENT TONIGHT...WITH ETA PERHAPS BEST WITH PLACEMENT OF SURFACE FEATURES. 5H VORT MOVES FROM KS THIS AFTERNOON TO SC IL BY 06Z WED AND TO IN/OH BORDER BY 12Z...AS SFC LOW OVER C IL MOVES TO LE BY 06Z AND LO BY 12Z...ALLOWING SFC COLD FRONT TO EXIT MY CWA AROUND DAWN WEDNESDAY. TONIGHT NORTH AND NORTHEAST PARTS OF CWA HAVE BEST MOISTURE...LIFT... AND THETA E ADV. PWATS ARE 1.5 TO 1.6 WITH QPFS OF ABOUT AN INCH OVERNIGHT. HEAVY RAIN WILL UNDOUBTEDLY FALL...BUT AM ON THE FENCE ABOUT NECESSITY OF FFA. WHILE URBAN AND SMALL STREAM ADVISORIES MAY BE REQUIRED LATER WITH THE HEAVIER DOWNPOURS...THINK FFA CAN BE DROPPED DUE TO DRY GROUND AND LACK OF HEAVY RAINFALL LAST NIGHT/TODAY. FFG VALUES ARE 3.5 TO 4 INCHES PER SIX HOURS IN CENTRAL AND EAST COUNTIES...2.5 TO 3 INCHES IN THE NORTHWEST. SPC CURRENTLY MONITORING WESTERN CWA FOR WW. WILL MENTION POSSIBILITY OF SEVERE STORMS IN ZONES ATTM...WILL MAKE APPROPRIATE WORDING/HEADLINE CHANGES IF/WHEN WW IS ISSUED. WRAP-AROUND MOISTURE WILL KEEP CLOUDS IN THE EAST IN THE MORNING... BUT OTHERWISE DRY AIR AND SUBSIDENCE WILL MAKE FOR A BEAUTIFUL DAY. WILL KEEP POPS IN WESTERN COUNTIES ON THURSDAY BUT WILL KEEP THEM LOW. AVN IS PROGGING A STRONG CAP WITH LITTLE UPPER SUPPORT AND NOT ALL THAT MUCH MOISTURE. MAIN SHOW WILL BE CLOSER TO THE SYSTEM WELL WEST OF HERE. IN THE EXTENDED WILL BUMP SATURDAYS SHOWERS UP TO FRIDAY AND WILL KEEP WEEKEND DRY AS RIDGE BUILDS IN. TEMPS IN GENERAL AGREEMENT AND WILL FOLLOW. TKS TO DTX FOR COORD. .IWX...SEVERE THUNDERSTORM WATCH FOR ALL NORTHERN INDIANA COUNTIES. REAUGH
In the hours before
Local storm report, May 9, 6:42 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
542 PM EST TUE MAY 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0516 PM 6 N THREE RIVERS MI 1.75 INCH HAIL
05/09/00 ST.JOSEPH
NLocal storm report, May 9, 6:52 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
552 PM EST TUE MAY 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM COUNTYWIDE IN 1.75 INCH HAIL
05/09/00 NOBLE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NLocal storm report, May 9, 6:54 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
554 PM EST TUE MAY 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION...i.
0551 PM ASHLEY IN 1.75 INCH HAIL
05/09/00 STEUBEN REOPRTED BY STORM
SPOTTER
NLocal storm report, May 9, 7:02 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
602 PM EST TUE MAY 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION...m.
0551 PM MARKLE IN TREES AND POWER LINES 5/09/00 HUNTINGTON DOWN REPORTED BY
EMERGENCY MANAGEMENT.
NLocal storm report, May 9, 7:09 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
609 PM EST TUE MAY 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0559 PM 1 N GARRETT IN TORNADO
05/09/00 DEKALB
0605 PM ANGOLA IN 1 INCH HAIL
05/09/00 STEUBEN
0558 PM FT WAYNE IN TREES DOWN...ONE 1 1/2 05/09/00 ALLEN FOOT IN DIAMETER AT
THE CORNER OF I 69
AND US 24
REPORTED BY STORM
SPOTTER.
NLocal storm report, May 9, 7:18 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
618 PM EST TUE MAY 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0612 PM ZANESVILLE IN 18-24 INCH TREE FELL 05/09/00 ALLEN ON HOUSE
REPORTED BY HAM RADIO
OPERATOR.
NFThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:42 PM EDT | Severe Thunderstorm Warning | IWX | Henry | 38 min |
| May 9, 4:56 PM EDT | Severe Thunderstorm Warning | IWX | Henry | 34 min |
| May 9, 6:28 PM EDT | Severe Thunderstorm Warning | IWX | Williams | 32 min |
| May 9, 6:52 PM EDT | Severe Thunderstorm Warning | IWX | Paulding, Van Wert | 58 min |
| May 9, 7:11 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Williams | 39 min |
| May 9, 7:38 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam, Van Wert | 62 min |
| May 9, 7:38 PM EDT | Severe Thunderstorm Warning | IWX | Fulton | 62 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.